Severe bronchoconstriction as part of a suspected anaphylactic reaction in a dog following administration of gadobutrol

01 Apr 2020

Tucker, P. K., Macfarlane, P.

Vet Record Case Reports Image

A four-year-and-three-month-old Jack Russell terrier presented for investigation of acute-onset paraplegia, with an MRI performed under general anaesthesia. Following administration of a gadobutrol contrast medium, apnoea, cyanosis, resistance to ventilation, hypotension and tachycardia were observed. An anaphylactic reaction was suspected, characterised by severe bronchoconstriction and cardiovascular collapse. This was treated with multiple isotonic crystalloid fluid boluses, intermittent positive pressure ventilation, terbutaline and cessation of general anaesthesia. Following recovery from general anaesthesia, continuous positive airway pressure and later high-flow nasal oxygen therapy were needed to treat severe hypoxaemia. Treatment of the acute anaphylactic reaction was successful; however, the dog was euthanased due to progressive neurological disease.